Background: Crohn's disease (CD) is a chronic inflammatory, relapsing, and progressive condition that leads to bowel damage and subsequent stricturing or penetrating complications. Tumor necrosis factor (TNF) α antagonists (e.g., infliximab) can achieve sustained remission in CD. However, a paradox exists as to whether use of these medications, which effectively treat psoriasis, also confer risk of developing psoriasiform lesions.
Methods: Data from the Food and Drug Administration Adverse Event Reporting System (2004-2011) were analyzed. Adverse event reports for the TNF-α antagonists infliximab, adalimumab, and certolizumab were reviewed. Primary "control" drugs examined included the non-CD drugs propranolol and lithium because of their recognized association with risk of psoriasis and the nonbiological CD drug mesalamine. Proportional reporting ratios for psoriasis adverse events were calculated for TNF-α antagonists versus control drugs.
Results: From more than 13 million reports in Adverse Event Reporting System, the biological group included 5432 reports with psoriasis listed (infliximab = 1789; adalimumab = 3475; and certolizumab = 168) compared with just 88 psoriasis reports for the control group (propranolol = 24; mesalamine = 24; and lithium = 40). Compared with control drugs, the psoriasis proportional reporting ratios for TNF-α antagonists were as follows: infliximab (6.61), adalimumab (12.13), and certolizumab (5.43) (P < 0.0001). The aggregate "class" proportional reporting ratio for all TNF-α antagonists versus control drugs was 9.24 (P < 0.0001). Similar results were observed when psoriasis reports were compared between TNF-α antagonists and other drugs used to treat CD, including azathioprine, 6-mercaptopurine, methotrexate, corticosteroids, ciprofloxacin, and the antimalarial drug, hydroxychloroquine.
Conclusions: Data from the Food and Drug Administration Adverse Event Reporting System suggest that TNF-α antagonists used in the treatment of CD confer an increased risk of psoriasiform adverse events.